Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipo-p.i. vs. nuke
May 19, 2002

I read somewhere in one of the forums that pi's relate more to blood fat changes whereas the na's are more physical(fat redistribution)If this is the case why do so many scream "crix belly" and is anyone trying nuke sparing regimes similar to pi sparing regimens.Finally where do nnrti's figure into these effects and why is it easier to combine sustiva with other drugs(which has it's own unique set of "scary" side effects,{although some tell me they like the "detached" feeling})Foe example, it seems complicated to combine viramune with any of the pi's.Lastly, any word on the new pi atanzavir(spelling)? Thank you

Response from Dr. Aberg

You are reading conflicting reports because that is what we are seeing in the studies. We do not know what causes lipodystrophy (fat accumulation) or lipoatrophy (fat wasting). The first case of "buffalo hump", which is fat on the back of the neck, was described before protease inhibitors (PI's) were around. The lipid abnormalities particularly high triglycerides seem to be most affected by the PI's but there have been some studies that suggest that the combination of certain nucleosides such as D4T (stavudine, zerit) with a protease inhibitor may cause even more significant abnormalities. Many of the studies are now suggesting that the nucleosides play a more prominent role in the development of lipoatrophy, which may be related to mitochondrial toxicity.

It is also unclear what role the NNRTI's play in all of this. We do see lipid abnormailities and lipodystrophy with the NNRTI's. In PI to NNRTI switch studies we have seen improvement in lipids and insulin levels but no real improvement of the fat abnormalities. There actually are studies trying to sort this out comparing nucleoside sparing regimens, 2 nucleosides/1 NNRTI regimen and NNRTI sparing regimen. There are many switch studies looking at this as well. There are so many confounding factors and drug combinations plus everyone reacts differently to medications that this is a very complex issue. We are trying to design studies to evaluate this more closely and we are also designing basic science studies trying to understand what causes this.

Atazanavir is a new protease inhibitor, which appears to be more "lipid friendly" than the other protease inhibitors in the preliminary trials. That doesn't mean that no one developed lipid abnormalites. They still did, but the number of people developing high lipids has been less and the increase in lipids has been less. Only time will tell how it does overall. Many of us are looking forward to see what happens when we switch someone with high lipids to atazanavir.

So, bear with us as we present this data. I know it is confusing because different studies are reporting different things. In summary, I think most of us feel that it is not just one medication or one class but it is the combination of these drugs in certain individuals who may have underlying genetics or risk factors for these abnormalities. Our biggest concern is that these metabolic complications may eventually lead to heart disease over time. I always encourage everyone to modify their life style to reduce the risk that they may already have such as stop smoking, eat healthy and exercise.



Previous
Changing the Time of Dosing
Next
Please Doctor I have tried 3 times to get an answer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement